Heparin induced bleeding. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • The major side effect of heparin when administered therapeutically is bleeding. There is now considerable evidence that the antithrombotic and the hemorrhagic effects of heparin can be dissociated by using low molecular weight heparins, and heparinoids, and by using heparin with low affinity to AT III. The current evidence supports the suggestion that the hemorrhagic effect of heparin is contributed to by a reversible platelet functional defect which is relatively less important than its AT III dependent anticoagulant effect for preventing experimental venous thrombosis. Whether these promising results in animals also apply to human thromboembolism disease will require careful evaluation by suitably designed clinical trials.

publication date

  • 1984